Protease Inhibitors vs. Triple Nucleosides
Aug 25, 2002
In late June my doctor gave me the option to change my HIV medication to Trizivir, from Viracept and Combivir. The dosage (two pills a day as opposed to twelve pills a day), was very tempting. I questioned him about the lack of a protease inhibitor in the new regimen, and seemed to recall that for effective treatment of HIV a protease inhibitor is recommended. He said that this is not always the case. He is a respected HIV specialist and I have always had great faith in his treatment of my HIV infection so I changed to Trizivir.
Now I am a bit confused, I came across an article from February of this year called 2002 Antiretroviral Therapy Guidelines (http://www.thebody.com/nmai/guidelines.html) this recommends protease inhibitors in HIV therapy. And another article from the spring of 2001 called Nuke' Em: A Look at Triple Nucleoside Regimens (http://www.thebody.com/cria/spring01/nukem.html) this mentions the regimen that I am on, but also notes some problems.
I havent failed any of my medications, and have only had to change medications one other time when I developed peripheral neuropathy from Videx or Zerit. I have tolerated the Viracept with only minor diarrhea and havent had any of the other problems associated with protease inhibitors. I feel that my HIV is under great control (my initial viral load was 5,530,00 in Feb. 1999, and it is has been <50 since July of 1999 up to the present, my current t-cells are 492 and 32) but I dont want to take any chance that the viral load will climb, and now I am concerned about the side effects of the nucleoside analogues that were mentioned in the second article.
Can you provide any clarification for me? Ill be having labs in a couple weeks and then seeing my doctor late in September.
Response from Dr. Cohen
A few comments to see what I can do to clarify what you've read.
First - the guidelines. They do comment on some of the protease inhibitors that they recommend as part of a first combination, such as Viracept. They also comment on other non-protease inhibitor combinations. For example they also strongly recommend Sustiva. So there is no controversy about one part of your question - while the protease inhibitors can be a part of initial therapy - there is no debate that we can do an excellent job of controlling HIV with or without one in the regimen.
So - how about three nucleosides - or Trizivir? This combination has some supporters and does get a favorable review by guideline committees. The reason there can be less enthusiasm that the PIs or Sustiva mentioned above is that there is information to suggest that for those who have a very high baseline viral load, this combination is less powerful and less successful at gaining initial control over HIV. So guideline committees have usually put it in an "alternative" category. Now, the same can be true of some of the protease inhibitors - showing less power at high viral loads. This was the case for example in some of the studies of Viracept. And you have control over your HIV on this medication. Which underlines one key fact - when we make comparisons about the potency - there are some who do respond well - even if on average the odds may be higher or lower for a certain combo to work when starting out. But some do respond - and respond better than the "average" person and like yourself, gain control over HIV despite a very high initial viral load. What is less clear is whether that matters now - meaning whether the reduced potency of starting with a triple - NRTI combo matters if you now have a viral load <50 copies. It may not matter - even if in the distant past you had a high viral load off meds - now it is controlled, and the triple NRTI may be as good as your current combo in maintaining it. So far no study has ever shown that a historically high baseline viral load matters to how well you'd respond to the change... but this is one at least theoretical concern to raise. So what are the results of a change like this?
We do have supportive study info to suggest that you can change. Many studies have been done of changing from a PI such as viracept to Trizivir - and there are pretty uniform results showing this can work just as well. The only cautions shown so far are primarily in those with any resistance to these nucleosides from earlier combinations - something you have apparently avoided. If there are such resistance mutations from prior regimens - these mutations can lead to less power in Ziagen - and more viral rebound. But without these mutations - the change has worked.
When people switch there is also some evidence that improvement in some of the side effects on PIs - less cholesterol increases for example. As for the concerns raised that three nucleosides will have more nucleoside toxicity - so far there have been few results to show this is the case - but we are always on guard to look for evidence of this.
Note that about 5% of people can have an "allergic" reaction to Ziagen - one of the antiviral meds in Trizivir you are considering adding instead of the Viracept. These shows up in the first several weeks on it - and must be managed correctly by someone who is a specialist so that is one issue to ensure is clear if you do start. But we can get people safely through this reaction if it occurs and you can just change back if it happens.
So you can change safely it would appear from what you've written. Should you? For that, you need to review the pros and cons further - so that you feel confident that the change is worth it. Any new med has some good news and benefits, as well as some risks. Such as the allergic reaction in this case. It is an important conversation to have to be sure that the risks are worth taking given the potential benefits if it works out for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Urethra After Having Sex During Period Worried I Have HIV
- Sore On Penis After Sucking Penis Worried I Have HIV
- Can A Sexually Transmitted Disease Cause A Sore On Your Gums?
- Can Ampicillin Treat Chlamydia?
- Can You Get Genital Warts When Giving Oral Sex?
- Will Douching Get Rid Of This Brown Vaginal Discharge Causes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.